Home Medical Illegal Cannabis Oil Linked To National Outbreak of Lung Damage

Illegal Cannabis Oil Linked To National Outbreak of Lung Damage

31921
2
illegal-cannabis-oil-linked-to-national-outbreak-of-lung-damage
Getty

The Centers for Disease Control, the Food and Drug Administration, and the health commissioners in a growing number of states are collectively investigating more than a hundred cases of mysterious life-threatening lung ailments among teenagers and young adults who were found to be vaping what appears to be black market cannabis oil.

Health officials in Wisconsin, New Jersey, New York, Texas, North Carolina, Indiana, and Minnesota report dozens of cases of young patients showing up in doctors’ offices and emergency rooms, sometimes with lung damage so severe that one physician said she at first thought her patient had cancer. 

“One eighteen-year-old boy, who almost died, had nodules (small masses) all over his lungs,” said Dr. Melodi Pirzada, a pulmonologist at New York University Langone Hospital. “We did a million-dollar workup and couldn’t figure out what caused it. He denied vaping until the family found a cartridge in his bedroom. It had cannabis oil in it. We then learned that his symptoms began around the time he started using it.” Pirzada said her patient’s lung damage is severe and permanent.

In June, The Marijuana Times reported that a cannabis testing lab in Mendocino County, California, tested oil in a $5 million shipment of illegal cannabis vape cartridges seized by the sheriff’s department. The test found levels of a fungicide, myclobutanil, at 7,300 times the state limit. According to the lab, when heated myclobutanil breaks down into hydrogen cyanide, a deadly poison that attacks the respiratory system. 

Earlier this month, the U.S. Food and Drug Administration said it is investigating 127 reports of seizures occurring after vaping – including 35 cases in April – although it isn’t clear if they involved cannabis or nicotine-infused cartridges.

An Associated Press story last week reported, “Some patients have likened onset of the illness to a heart attack, and others to the flu. Symptoms have included shortness of breath, fatigue, chest pain and vomiting. Doctors say the illnesses resemble an inhalation injury, with the body apparently reacting to a caustic substance that someone breathed in.”

The CDC website lists immediate signs and symptoms of exposure to cyanide, including dizziness, headache, convulsions, nausea, rapid breathing and heart rate, and lung injury.

Although the shipment in Mendocino was intercepted, a growing number of amateurs are buying black market cannabis “shake”, the raw material left after the flower is harvested that is used in making cannabis oil, and processing it in their basements and garages. Experts told The Marijuana Times in June that those raw materials may not have extremely high levels of contaminants, but when they are processed and the cannabis is reduced, the concentration of those contaminants can be high enough to be dangerous.

This is a developing story. The following links give details about what health officials are reporting.

New York Times: Dozens of Young People Hospitalized for Breathing and Lung Problems After Vaping

Fox News: Dozens of Midwest teens who reported vaping hospitalized with ‘severe lung injury,’ breathing problems

Associated Press: Doctors suspect vaping behind dozens of lung illnesses in US

CBS News: Teens are being hospitalized for lung damage after vaping — “It’s mind-boggling,” doctor says

The Independent: Mystery lung illness linked to vaping

Healthline: Vaping May Be Causing Acute Lung Damage in Teens

Evansville Courier: Indiana State Department of Health warns vaping tied to risk of respiratory illness

Colorado Public Radio: Colorado Health Officials Looking For Possible Cases Of Breathing Illnesses Linked To Vaping

2 COMMENTS

LEAVE A REPLY

Please enter your comment!
Please enter your name here